Lineability within probability theory settings


The search of lineability consists on finding large vector spaces of mathematical objects with special properties. Such examples have arisen in the last years in a wide range of settings such as in real and complex analysis, sequence spaces, linear dynamics, norm-attaining functionals, zeros of polynomials in Banach spaces, Dirichlet series, and non-convergent Fourier series, among others. In this paper we present the novelty of linking this notion of lineability to the area of Probability Theory by providing positive (and negative) results within the framework of martingales, random variables, and certain stochastic processes.

This is a preview of subscription content, access via your institution.


  1. 1.

    By \(\mathcal {F}_n=\sigma (X_1,\ldots ,X_n)\) we mean the smallest \(\sigma \)-algebra in which \(\{X_i : i \le n\}\) are measurable.


  1. 1.

    Aizpuru, A., Pérez-Eslava, C., García-Pacheco, F.J., Seoane-Sepúlveda, J.B.: Lineability and coneability of discontinuous functions on \(\mathbb{R}\). Publ. Math. Debrecen 72(1–2), 129–139 (2008)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Aron, R., Gurariy, V.I., Seoane, J.B.: Lineability and spaceability of sets of functions on \(\mathbb{R}\). Proc. Am. Math. Soc. 133(3), 795–803 (2005, electronic)

  3. 3.

    Aron, R.M., González, L.B., Pellegrino, D.M., Sepúlveda J.B.S.: Lineability: the search for linearity in mathematics. Monographs and Research Notes in Mathematics. CRC Press, Boca Raton (2016)

  4. 4.

    Ash, R.B.: Real analysis and probability. Probability and mathematical statistics, No. 11. Academic Press, New York-London (1972)

  5. 5.

    Barbieri, G., García-Pacheco, F.J., Puglisi, D.: Lineability and spaceability on vector-measure spaces. Stud. Math. 219(2), 155–161 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  6. 6.

    Bernal-González, L., Cabrera, M.O.: Lineability criteria, with applications. J. Funct. Anal. 266(6), 3997–4025 (2014)

  7. 7.

    Bernal-González, L., Pellegrino, D., Seoane-Sepúlveda, J.B.: Linear subsets of nonlinear sets in topological vector spaces. Bull. Am. Math. Soc. (N.S.), 51(1), 71–130 (2014)

  8. 8.

    Berndt, B.C.: What is a \(q\)-series? In: Ramanujan rediscovered, Ramanujan Math. Soc. Lect. Notes Ser., vol. 14, pp. 31–51. Ramanujan Math. Soc., Mysore (2010)

  9. 9.

    Bertoloto, F.J., Botelho, G., Fávaro, V.V., Jatobá, A.M.: Hypercyclicity of convolution operators on spaces of entire functions. Ann. Inst. Fourier (Grenoble) 63(4), 1263–1283 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  10. 10.

    Billingsley, P.: Probability and measure. Wiley Series in Probability and Mathematical Statistics, 3rd edn, A Wiley-Interscience Publication. Wiley, New York (1995)

  11. 11.

    Botelho, G., Fávaro, V.V.: Constructing Banach spaces of vector-valued sequences with special properties. Mich. Math. J. 64(3), 539–554 (2015)

    MathSciNet  MATH  Google Scholar 

  12. 12.

    Cariello, D., Seoane-Sepúlveda, J.B.: Basic sequences and spaceability in \(\ell _p\) spaces. J. Funct. Anal. 266(6), 3797–3814 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    Drewnowski, L., Lipecki, Z.: On vector measures which have everywhere infinite variation or noncompact range. Dissertationes Math. (Rozprawy Mat.) 339, 39 (1995)

  14. 14.

    Dugundji, J.: Topology. Allyn and Bacon, Inc., Boston, Mass.-London-Sydney (1978, Reprinting of the 1966 original, Allyn and Bacon Series in Advanced Mathematics)

  15. 15.

    Enflo, P.H., Gurariy, V.I., Seoane-Sepúlveda, J.B.: Some results and open questions on spaceability in function spaces. Trans. Am. Math. Soc. 366(2), 611–625 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  16. 16.

    Fonf, V.P., Zanco, C.: Almost overcomplete and almost overtotal sequences in Banach spaces. J. Math. Anal. Appl. 420(1), 94–101 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  17. 17.

    Gámez-Merino, J.L., Seoane-Sepúlveda, J.B.: An undecidable case of lineability in \(\mathbb{R}^{\mathbb{R}}\). J. Math. Anal. Appl. 401(2), 959–962 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  18. 18.

    Gurariĭ, V.I.: Linear spaces composed of everywhere nondifferentiable functions. C. R. Acad. Bulgare Sci. 44(5), 13–16 (1991)

    MathSciNet  Google Scholar 

  19. 19.

    Muñoz-Fernández, G.A., Palmberg, N., Puglisi, D., Seoane-Sepúlveda, J.B.: Lineability in subsets of measure and function spaces. Linear Algebra Appl. 428(11–12), 2805–2812 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  20. 20.

    Walsh, J.B.: Martingales with a multidimensional parameter and stochastic integrals in the plane. In: Lectures in probability and statistics (Santiago de Chile, 1986), Lecture Notes in Math., vol. 1215, pp. 329–491. Springer, Berlin (1986)

  21. 21.

    Wise, G.L., Hall, E.B.: Counterexamples in probability and real analysis. The Clarendon Press, Oxford University Press, New York (1993)

Download references


This work was partially supported by Ministerio de Educación, Cultura y Deporte, projects MTM2013-47093-P and MTM2015-65825-P, by the Basque Government through the BERC 2014-2017 program and by the Spanish Ministerio de Economía y Competitividad: BCAM Severo Ochoa excellence accreditation SEV-2013-0323.

Author information



Corresponding author

Correspondence to J. Alberto Conejero.

Additional information

Dedicated to Prof. Manuel Maestre on the occasion of his 60th birthday.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Conejero, J.A., Fenoy, M., Murillo-Arcila, M. et al. Lineability within probability theory settings. RACSAM 111, 673–684 (2017).

Download citation


  • Lineability
  • Spaceability
  • Probability theory
  • Random variable
  • Stochastic process
  • Martingale

Mathematics Subject Classification

  • 46E10
  • 46E99
  • 60B11